Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 187, NWS Sioux Falls, SD

August 18, 2014Lyon County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 18, 2014, 5:54 PM CDT for Lyon County, Iowa. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2014, 5:54 PM CDT (22:54 UTC)
Expired
Aug 18, 2014, 6:17 PM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Lyon County, IA

The radar

The Sioux Falls radar (KFSD), 52 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 5:56 PM CDTHAIL 1.753 Ne Rock Rapids, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

599 
WUUS53 KFSD 182254
SVRFSD
IAC119-182345-
/O.NEW.KFSD.SV.W.0187.140818T2254Z-140818T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
554 PM CDT MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LYON COUNTY IN NORTHWEST IOWA...

* UNTIL 645 PM CDT

* AT 551 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCK
  RAPIDS...AND MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LITTLE ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4339 9629 4350 9628 4350 9610 4350 9586
      4333 9587
TIME...MOT...LOC 2254Z 276DEG 18KT 4347 9616

HAIL...1.25IN
WIND...60MPH

$$

BT
2 follow-up statements
514 
WWUS53 KFSD 182313
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT MON AUG 18 2014

IAC119-182345-
/O.CON.KFSD.SV.W.0187.000000T0000Z-140818T2345Z/
LYON IA-
613 PM CDT MON AUG 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LYON COUNTY UNTIL 645 PM CDT...

AT 614 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
GEORGE...OR 10 MILES EAST OF ROCK RAPIDS...MOVING SOUTHEAST AT 30
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4339 9629 4350 9628 4350 9610 4350 9586
      4333 9587
TIME...MOT...LOC 2314Z 296DEG 27KT 4338 9595
WIND...HAIL 60MPH 1.00IN

$$

BT
313 
WWUS53 KFSD 182317
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 PM CDT MON AUG 18 2014

IAC119-182328-
/O.CAN.KFSD.SV.W.0187.000000T0000Z-140818T2345Z/
LYON IA-
617 PM CDT MON AUG 18 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LYON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4339 9629 4350 9628 4350 9610 4350 9586
      4333 9587
TIME...MOT...LOC 2318Z 296DEG 27KT 4337 9591

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:37 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 18, 3:37 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 PM CDT MON AUG 18 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 336 PM CDT MON AUG 18 2014

BEGINNING TO SEE SCATTERED CONVECTION DEVELOP OVER EASTERN NORTH
DAKOTA AND NORTHEASTERN SOUTH DAKOTA THIS AFTERNOON AS AN UPPER
LEVEL SHORTWAVE DROPS SOUTHEASTWARD THROUGH THE NORTHERN PLAINS.
EXPECTING SCATTERED CONVECTION TO DEVELOP ACROSS OUR EAST CENTRAL
SOUTH DAKOTA...SOUTHWESTERN MINNESOTA...AND PARTS OF THE
NORTHWESTERN IOWA ZONES THROUGH THE LATE AFTERNOON AND EARLY EVENING
AS THE SHORTWAVE TRACKS TO THE SOUTH AND EAST AND A SURFACE BOUNDARY
SWINGS ACROSS THE AREA. CANNOT RULE OUT A COUPLE OF SEVERE STORMS
WITH ML CAPE VALUES RUNNING AROUND 1500 TO 2000 J/KG AND EFFECTIVE
SHEAR AVERAGING CLOSE TO 20 TO 25 KTS...WITH THE HIGHER VALUES IN
THE SOUTH. CONVECTION SHOULD RAMP DOWN PRETTY QUICKLY IN THE EVENING
AS THE SHORTWAVE MOVES AWAY AND THE FRONT EXITS THE AREA...LEADING
TO CLEARING SKIES AND LOWERING DEWPOINTS. NOT OVERLY REFRESHING
HOWEVER WITH DEWPOINTS STILL HOVERING IN THE UPPER 50S TO AROUND 60.
LOWS WILL ONCE AGAIN BOTTOM OUT JUST EITHER SIDE OF 60 DEGREES.

TUESDAY LOOKS TO BE A DECENT DAY AS WEAK HIGH PRESSURE BUILDS INTO
THE REGION. IT WILL REMAIN DRY DURING THE DAY WITH HIGHS SITTING
RIGHT AROUND NORMAL FOR THIS TIME OF YEAR...IN THE LOWER TO MID 80S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 336 PM CDT MON AUG 18 2014

TUESDAY NIGHT IS MARKED BY UPPER RIDGING SQUARELY SITTING ON TOP OF
THE SIOUX FALLS FORECAST AREA...WITH A CLOSED UPPER LOW OVER THE
GREAT LAKES...AND UPPER TROUGHING TO OUR WEST. ALL OF THE VARIOUS
MODELS HAVE BACKED OFF SOME WITH THE PRECIP IN OUR SOUTHERN AND
WESTERN ZONES TUESDAY NIGHT. THEY ARE NOT SHOWING NEAR THE 850MB
WIND DEFORMATION THAT THEY WERE YESTERDAY...NOR IS THE WARM AIR
ADVECTION AND THETAE ADVECTION AS STRONG. IN ADDITION...THE PROFILES
ARE DRIER. BELIEVE WHAT IS HAPPENING IS THE MODELS YESTERDAY WERE
OVERDOING THE MOISTURE FIELDS...BRINGING A HIGH DEGREE OF LOW LEVEL
MOISTURE TOO FAR DEEP INTO THE UPPER RIDGE. WE WILL HAVE PLENTY OF
MID AND HIGH LEVEL CLOUDS IN OUR SOUTHERN AND WESTERN ZONES...AND
THUS CHANCE POPS ARE STILL WARRANTED ESPECIALLY IN OUR MO RIVER
VALLEY ZONES. BUT THE RAINFALL COULD HIT A BRICK WALL OF DRY AIR IS
IT TRIES TO OOZE NORTHEASTWARD. ON WEDNESDAY...THE ECMWF IS BY FAR
THE MOST BULLISH IN PAINTING QPF ACROSS OUR FORECAST AREA. BUT
REALLY OVERALL THIS MODEL HAS PERFORMED JUST AS POORLY AS THE REST
OF THEM IN TERMS OF TRYING TO FORECAST CONVECTION. THE OTHER
DETERMINISTIC MODELS HAVE VERY LITTLE IN THE WAY OF QPF. BUT THEY DO
SHOW DECENT WARM AIR ADVECTION ON WEDNESDAY...AND SHORT WAVE ENERGY
IS LIFTING NORTHEASTWARD ACROSS OUR FAR WESTERN AND NORTHERN ZONES.
AFTER LOOKING AT THE DEEPEST MOISTURE...KEPT CHANCE POPS GOING ALONG
THE SHORT WAVE IN OUR WEST AND NORTH...BUT ONLY SLIGHTS ELSEWHERE.
FOR TEMPERATURES...THE BIAS CORRECTED VALUES LOOKED TOO COOL ON
WEDNESDAY GIVEN THE 850MB TEMPERATURES...SO WENT WITH WARMER
CONSENSUS READINGS WHICH GIVE 80 TO 90 DEGREES FOR HIGHS. OF FURTHER
NOTE...WEDNESDAY WILL BE HUMID...WITH HEAT INDEX READINGS AVERAGING
MID 80S TO MID 90S IN THE AFTERNOON.

ON WEDNESDAY NIGHT...YET ANOTHER STRONGER SHORT WAVE IS FORECAST TO
LIFT UP THE SOUTHWEST FLOW ALOFT. THIS ONE HAS ORIGINS IN THE DENVER
TO CHEYENNE AREA WEDNESDAY MORNING. THIS WAVE IS ALSO ACCOMPANIED BY
A LOW LEVEL WIND SHIFT WHICH THE MODELS WERE ALSO SHOWING YESTERDAY.
SO THERE IS A FOCUS MECHANISM IN PLACE. STILL FEEL THAT LIKELY POPS
ARE CERTAINLY WARRANTED ALONG HIGHWAY 14...WITH STRONG CHANCE POPS
ELSEWHERE EXCEPT CLOSER TO SIOUX CITY WHERE THE WAVE ENERGY IS NOT
INFLUENCING MUCH. ONE CAN SEE ON THE MOISTURE PROFILES THAT THE
DEEPER MOISTURE IS CUTOFF MOSTLY ALONG AND NORTH OF A GREGORY
COUNTY...TO YANKTON...SPENCER IA LINE...WITH LESS MOISTURE TO DEAL
WITH FURTHER SOUTH. MORE IMPORTANTLY...THE TRACK OF THE WAVE LOOKS
TO BE ACROSS OUR WESTERN AND NORTHERN ZONES AGAIN...SIMILAR TO
WEDNESDAY DAY PERIOD. THURSDAY WILL FOLLOW WITH WHAT SHOULD BE A
WARM AND CONTINUED VERY HUMID DAY...BUT DRY CONCERNING PRECIP
CHANCES. DESPITE THE SURFACE WINDS BECOMING WEST AND NORTHWEST...
HUMIDITY VALUES WILL GIVE HEAT INDEX READINGS IN THE UPPER 80S TO
UPPER 90S.

IN THE EXTENDED...THE VARIOUS MEDIUM RANGE MODELS ARE FINALLY
SHOWING SOME SEMBLANCE OF AGREEMENT. ON FRIDAY AND SATURDAY...
UPPER RIDGING IS STRONG TO OUR SOUTHEAST...BUILDING NORTHWARD
THROUGH THE OHIO RIVER VALLEY. TO THE WEST...A STRONG UPPER TROUGH
MOVES ACROSS THE INTERMOUNTAIN WEST. THERE IS MODEL CONSENSUS OF A
STRONG SHORT WAVE MOVING EASTWARD IN FRONT OF THE PARENT UPPER
TROUGH TO THE WEST LATE FRIDAY AND FRIDAY NIGHT. THIS WAVE WILL HAVE
A SURFACE WIND SHIFT ASSOCIATED WITH IT SO CERTAINLY DECENT RAINFALL
CHANCES ARE ASSOCIATED WITH IT. IF THE WAVE COMES OUT AS STRONG AS
ADVERTISED...WOULD NOT BE SURPRISED TO SEE SOME SEVERE WEATHER
FRIDAY EVENING. HUMIDITY REIGNS ON FRIDAY AND SATURDAY...BUT FRIDAYS
HIGHS ARE PROBLEMATIC IN THAT IT ALL HINGES ON THE AMOUNT OF CLOUD
COVER. FOR NOW...DID NOT STRAY VERY FAR FROM CONSENSUS READINGS...
WITH COOLER TEMPERATURES ON SATURDAY AND DRIER AIR MOVING NORTHWEST
TO SOUTHEAST. STILL VERY HUMID IN NORTHWEST IA ON SATURDAY. THE REST
OF THE EXTENDED COULD STILL BE FAIRLY ACTIVE AS THE UPPER TROUGH
CONTINUES TO MOVE EASTWARD TOWARD THE NORTHERN PLAINS. IT WILL BE
COOLER ON SUNDAY AND MONDAY AS COOLER AIR FROM THE NORTH DRAINS DOWN
INTO THIS AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1203 PM CDT MON AUG 18 2014

ISOLATED TO SCATTERED CONVECTION IS EXPECTED TO DEVELOP MAINLY
EAST OF INTERSTATE 29 THIS AFTERNOON...WITH TAF SITES MOST LIKELY
NOT AFFECTED. OTHERWISE...VFR CONDITIONS THROUGH THE TAF PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...MJ
AVIATION...JM
Hazardous weather outlook, Aug 18, 5:04 AM CDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 AM CDT MON AUG 18 2014

IAZ002-003-013-014-021-022-032-MNZ072-080-081-089-090-191015-
OSCEOLA-DICKINSON-OBRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA-LYON MN-
MURRAY-COTTONWOOD-NOBLES-JACKSON-
504 AM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING ACROSS THE AREA. A FEW OF THESE STORMS COULD BE STRONG TO
SEVERE...WITH QUARTER SIZE HAIL AND STRONG WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO
WEDNESDAY NIGHT...AND AGAIN THURSDAY NIGHT INTO THE COMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

IAZ001-012-020-031-MNZ071-097-098-NEZ013-014-SDZ039-040-054>056-
061-062-066-067-070-071-191015-
LYON IA-SIOUX-PLYMOUTH-WOODBURY-LINCOLN MN-PIPESTONE-ROCK-DIXON-
DAKOTA-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-MCCOOK-MINNEHAHA-
TURNER-LINCOLN SD-CLAY SD-UNION-
504 AM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS OR THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON. SMALL HAIL WILL BE POSSIBLE...ALTHOUGH SEVERE WEATHER IS
NOT ANTICIPATED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO
WEDNESDAY NIGHT...AND AGAIN THURSDAY NIGHT INTO THE COMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

SDZ038-050-052-053-057>060-063>065-068-069-191015-
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-HANSON-
CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-YANKTON-
504 AM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY
NIGHT...AND AGAIN THURSDAY NIGHT INTO THE COMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:40 PM CDTSevere Thunderstorm WarningFSDClay, O'Brien, Osceola32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.